Hail, Huerfano
- When
- August 20, 4:15 PM MST to 4:28 PM MST
- Where
- Huerfano County, 5.77 mi SSE of Walsenburg
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.550, -104.760
Thunderstorms produced hail up to the size of nickels in Custer and Huerfano Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Thunderstorms produced hail up to the size of nickels in Custer and Huerfano Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 20, 1:55 PM MST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 255 PM MDT WED AUG 20 2008 .SHORT TERM... (TONIGHT AND THURSDAY) AN UPPER LEVEL DISTURBANCE WILL BRING ISOLATED THUNDERSTORMS TO MAINLY THE MOUNTAIN AREAS UNTIL LATE EVENING. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS AND LIGHTNING. WITH WEAK UPSLOPE STILL POSSIBLE TONIGHT...AGAIN BROUGHT PATCHY FOG TO THE FAR EASTERN AREAS OF THE LOWER ARKANSAS RIVER...AND SOME LOW CLOUDS TO AREAS AROUND COLORADO SPRINGS AND PUEBLO FOR A FEW HOURS AROUND SUNRISE. BY 8 AM...THIS LOW CLOUDINESS SHOULD BE GONE. A DRYING TREND WILL OCCUR THROUGH THURSDAY...WITH TEMPERATURES WARMING BACK TO THE 80S AND 90S OVER THE PLAINS AND MOST AREAS OF THE HIGH MOUNTAIN VALLEYS. EVEN THOUGH DRYING IS TAKING PLACE...ISOLATED THUNDERSTORMS ARE EXPECTED TO AGAIN FORM OVER THE HIGHER MOUNTAINS LATE IN THE AFTERNOON. JKH .LONG TERM... (THURSDAY NIGHT THROUGH NEXT WEDNESDAY) TIMING OF THE FRONTAL PASSAGE OVER THE EAST STILL SOMEWHAT QUESTIONABLE ON FRIDAY...WITH NAM LOOKING SLIGHTLY FASTER THAN THE GFS AT THIS POINT. STILL EXPECT BEST PUSH OF COOLER AIR TO WAIT UNTIL LATE FRIDAY NIGHT/EARLY SATURDAY TO ARRIVE...SO WILL GO ALONG WITH RATHER HOT GUIDANCE MAXES FRIDAY AFTERNOON OVER THE PLAINS. AIRMASS AHEAD OF THE FRONT IS FAIRLY DRY...THUS ONLY SOME VERY ISOLATED MOUNTAIN CONVECTION EXPECTED FRIDAY AFTERNOON. TSRA CHANCES INCREASE FRIDAY NIGHT AS POST-FRONTAL UPSLOPE FLOW DEVELOPS...BUT GIVEN RATHER SHALLOW MOISTURE INITIALLY...AM NOT TOO EXCITED ABOUT PRECIP PROSPECTS AT THIS TIME. BETTER CHANCES FOR TSRA SHOULD COME SATURDAY AND SUNDAY...AS UPSLOPE FLOW STRENGTHENS AND MOISTURE DEEPENS...ESPECIALLY OVER THE EASTERN MOUNTAINS AND I-25 CORRIDOR. BUMPED UP POPS TO AT LEAST SCATTERED OVER THE EAST FOR SAT...AND BEGAN TO NUDGE UP SUNDAY POPS AS WELL. SHOULD SEE SAT MAX TEMPS COOL 10F VERSUS FRIDAYS NUMBERS OVER THE EASTERN HALF OF THE AREA. MODELS IN GENERAL SUGGEST A SLOW WARMING/DRYING TREND FROM MONDAY INTO NEXT WED...THOUGH ENOUGH TRAPPED/RECYCLED MOISTURE AROUND FOR MAINLY MOUNTAIN CONVECTION...ESPECIALLY MONDAY AND TUESDAY. DRIER SOUTHWEST FLOW DEVELOPS BY WEDNESDAY AFTERNOON...AS TROUGH OVER PACIFIC NORTHWEST EDGES EASTWARD. --PETERSEN && .AVIATION... LIFR CONDITIONS EXPECTED AT TIMES AFTER 09Z OVER SECTIONS OF THE I-25 CORRIDOR AND THE FAR EASTERN PLAINS...DUE TO LOW CLOUDS AND FOG THROUGH APPROXIMATELY 14Z THURSDAY MORNING...THEN VFR CONDITIONS SHOULD PREVAIL ACROSS THE REGION FOR THE REMAINDER OF THURSDAY. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 51/10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 652 AM MDT WED AUG 20 2008 COZ058>089-093>099-211300- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 652 AM MDT WED AUG 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED ACROSS THE MOUNTAINS AND I-25 CORRIDOR. THE PRIMARY THREATS FROM THESE THUNDERSTORMS WILL BE HAZARDOUS CLOUD TO GROUND LIGHTNING...HAIL UP TO 1/2 INCH IN DIAMETER...WIND GUSTS UP TO 45 MPH...AND BRIEF PERIODS OF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SMALL PROBABILITY FOR THUNDERSTORMS...MAINLY ACROSS THE MOUNTAINS AND HIGH VALLEYS...THURSDAY AND FRIDAY WITH THE MAIN THREATS OF HAIL AROUND 1/4 INCH AND WIND GUSTS UP TO 50 MPH. DURING SATURDAY THROUGH TUESDAY...THERE IS A CHANCE FOR THUNDERSTORMS WITH THE HIGHER CHANCE ACROSS THE SOUTHEAST COLORADO MOUNTAINS AND PLAINS. THE MAIN THUNDERSTORM THREAT WILL BE HAIL AROUND 1/2 INCH...WIND GUSTS UP TO 50 MPH...AND BRIEF LOCALLY HEAVY RAIN. ALL THUNDERSTORMS WILL PRODUCE CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE ACROSS THE MOUNTAINS AND I-25 CORRIDOR THIS AFTERNOON AND EVENING. 77/17
The Pueblo radar (KPUX), 113 km away, was scanning. The volume nearest the first event began at 23:16 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132935, 132937.